Tennessee, 2019

Hail in Tennessee, May 15, 2019

May 15, 2019 · NWS MEG · 7 events in 2 counties and zones

An upper level disturbance in a northwesterly flow pattern produced several thunderstorms that generated marginal to severe hail across portions of west Tennessee during the late afternoon and early evening hours of May 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance in a northwesterly flow pattern produced several thunderstorms that generated marginal to severe hail across portions of west Tennessee during the late afternoon and early evening hours of May 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 2:06 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 15, 2:06 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
306 PM CDT Wed May 15 2019

.DISCUSSION...

A distinct outflow boundary from convection earlier in the day
extends from Northeast Mississippi, across Western Tennessee and
into Southeast Missouri. Warm temperatures to the West, and cooler
temperatures where rain cooled the air in Tennessee has also set
up a thermal boundary helping to focus lift. Very little if any
cap is in place allowing storms to rapidly develop across the
area. Short term high resolution guidance has forecast this
redevelopment all day. Hail and wind will be the primary threats
from the strongest storms. Weak steering flow will result in slow
moving storms toward the South. Storms should dissipate and weaken
some after sunset, but may continue to propagate along the
outflow boundary well into the night.

Tomorrow should be a repeat of today. Surface High pressure and a
ridge to our West should keep areas near the Mississippi River
dry, but a few storms may develop farther East across North
Mississippi and West Tennessee. Highs should climb well into the
80s but may be curbed where there is convection.

Friday looks like the warmest day on tap, though Eastern portions
of the Midsouth may be just as warm Saturday. The warmest
locations may approach 90 degrees as the ridge shifts over the
Mississippi River Valley.

The ridge will shift East of the River Saturday setting up
Southwest flow from Southwest Texas across the middle and lower
Mississippi River Valley. Late Saturday into early Sunday a
deepening surface low will move out of the Central Plains and
across North Missouri. A trailing cold front will move into
Western Arkansas early Sunday. Widespread showers and
thunderstorms are expected ahead of the front, beginning Saturday
night and continuing through the day Sunday. Strong vertical shear
profiles and abundant moisture in place should result in a few
Strong to severe thunderstorms with hail and damaging wind being
the biggest threats. Instability may be limited Sunday due to
cloud cover and ongoing precipitation, and there are significant
timing differences between various models. The GFS has the leading
edge of the precipitation into Middle TN and West AL by 12z
Sunday while the ECMWF has it barely across the Mississippi River.

It looks like we will be between systems Monday and Tuesday, but
a few diurnally drives storms will remain possible as high
temperatures rebound into the middle 80s. Another organized storm
system looks likely midweek.

30

&&

.AVIATION...
18Z TAFs

A weak shortwave/outflow boundaries will trigger afternoon
showers and thunderstorms through the early evening hours. S/SW
winds between 8 to 12kts with a few higher gusts possible this
afternoon, becoming light overnight. VFR conditions are expected
outside of thunderstorms.

KRF

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 15, 2:09 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
309 PM CDT Wed May 15 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-162215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
309 PM CDT Wed May 15 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms will be possible this afternoon and
evening, from Northeast Arkansas, through the Missouri Bootheel
and into West Tennessee. Hail and strong wind gusts will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe thunderstorms will be possible on Sunday,
primarily for areas along and west of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 15, 3:53 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             CASH                    35.80N  90.93W
05/15/2019  M1.00 INCH       CRAIGHEAD          AR   PUBLIC

            QUARTER SIZED HAIL REPORTED IN CASH AR.

&&

SGW
Local storm report, May 15, 3:57 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             CASH                    35.80N  90.93W
05/15/2019  E1.25 INCH       CRAIGHEAD          AR   PUBLIC

            PICTURE REPORT OF HALF DOLLAR SIZED HAIL.

&&

SGW
Special weather statement, May 15, 4:14 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
514 PM CDT Wed May 15 2019

ARZ026-027-035-152300-
Poinsett AR-Craighead AR-Cross AR-
514 PM CDT Wed May 15 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Western Poinsett County in eastern Arkansas...
Southwestern Craighead County in eastern Arkansas...
North central Cross County in eastern Arkansas...

At 513 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Weiner, or 11 miles northwest of Harrisburg,
moving south at 15 mph.

People in western Poinsett...southwestern Craighead and north central
Cross Counties should monitor this storm closely.

LAT...LON 3569 9101 3576 9079 3549 9062 3539 9093
TIME...MOT...LOC 2213Z 339DEG 12KT 3567 9088
Local storm report, May 15, 4:15 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             CASH                    35.80N  90.93W
05/15/2019  E0.75 INCH       CRAIGHEAD          AR   SOCIAL MEDIA

            VIDEO REPORT OF PENNY SIZED HAIL ON HWY 226 BETWEEN
            JONESBORO AND CASH.

&&

SGW
Special weather statement, May 15, 4:18 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
518 PM CDT Wed May 15 2019

TNZ049-152245-
Tipton TN-
518 PM CDT Wed May 15 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Eastern Tipton County in western Tennessee...

At 517 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Covington, moving
southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Tipton County should monitor this storm closely.

LAT...LON 3549 8947 3542 8947 3539 8963 3553 8978
      3561 8967
TIME...MOT...LOC 2217Z 320DEG 16KT 3554 8970

AC3
Special weather statement, May 15, 4:52 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
552 PM CDT Wed May 15 2019

TNZ049-088-089-152330-
Tipton TN-Fayette TN-Shelby TN-
552 PM CDT Wed May 15 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Southeastern Tipton County in western Tennessee...
Northwestern Fayette County in western Tennessee...
Northeastern Shelby County in western Tennessee...

At 551 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dixonville, or 10
miles northeast of Millington, moving southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...northwestern Fayette and northeastern
Shelby Counties should monitor this storm closely.

LAT...LON 3554 8967 3541 8947 3540 8947 3540 8946
      3536 8940 3524 8961 3543 8985
TIME...MOT...LOC 2251Z 320DEG 15KT 3543 8975

The radar

The Memphis radar (KNQA), 13 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Tipton

When
May 15, 4:54 PM CST to 5:00 PM CST
Where
Tipton County, 0.85 mi ENE of Munford to 0.8 mi SW of Crosstown
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.456, -89.817

Nickel-sized hail reported in Munford.

Hail, Tipton

When
May 15, 5:00 PM CST to 5:05 PM CST
Where
Tipton County, 0.57 mi E of Crosstown to 0.78 mi NNE of Atoka
Measured
1 in hail
Reported by
Social Media
Coordinates
35.449, -89.790

Quarter sized hail in Atoka.

Hail, Tipton

When
May 15, 5:05 PM CST to 5:10 PM CST
Where
Tipton County, 1.64 mi ENE of Crosstown to 0.82 mi W of Salem
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.455, -89.771

Half-dollar sized hail in Atoka.

Hail, Shelby

When
May 15, 5:36 PM CST to 5:46 PM CST
Where
Shelby County, 2.58 mi SE of Brunswick to 3.13 mi N of Lenow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.247, -89.744

Quarter sized hail in Lakeland.

Hail, Shelby

When
May 15, 5:49 PM CST to 6:00 PM CST
Where
Shelby County, 0.44 mi NE of Shelby Center to 0.82 mi ESE of Shelby Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.185, -89.845

Penny sized hail.

Hail, Shelby

When
May 15, 5:56 PM CST to 6:06 PM CST
Where
Shelby County, 0.39 mi S of Lenow to 0.82 mi SSW of Lenow
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.174, -89.750

Quarter sized hail in Cordova.

Hail, Tipton

When
May 15, 6:51 PM CST to 7:00 PM CST
Where
Tipton County, 0.31 mi NNW of Dixonville to 0.76 mi SW of Quito
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.434, -89.952

Half dollar sized hail in Dixonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824426, 824427, 824433, 824429, 824435, 824439, 824444.